Q: There was an article in my newspaper about some new research on older people in good health showing that taking low dosages of aspirin does not lower their risk of cardiovascular disease, dementia or disability. The aspirin increased the risk of significant bleeding in the digestive tract and brain, and other side effects.
My wife and I have been taking aspirin for years, hoping and believing we were doing good. To date, neither one of us has had any heart issues. Our question is, Should we continue taking the low dosage or stop immediately?
A: The new research published in The New England Journal of Medicine (Sept. 16, 2018) found that aspirin did not prevent heart attacks in healthy people over 70 years old. You are right that volunteers taking aspirin were more likely to experience bleeding problems.
Your question seems simple, but the answer is not. You should not discontinue aspirin suddenly without checking with your doctors. Last year, Swedish investigators reported a higher rate of heart attacks and strokes in people who suddenly stopped taking low-dose aspirin (Circulation, Sept. 26, 2017). Your doctors will assess your risk of heart disease before offering a plan of action.
Q: I was taking brand-name Celebrex for my arthritis until my insurance company switched me to the generic drug. This is not worth the money I paid for it. My pain level increased dramatically, and I also started having problems with additional joints. What’s the gain in taking something that doesn’t work? I am unable to live a good quality of life without adequate pain relief!
A: We have heard from a great many readers who have complained about ineffective generic celecoxib. We have no way of determining which generic drug companies may be cutting corners with their quality control.
There is another option. One generic manufacturer has an agreement with Pfizer, the original maker of Celebrex. Greenstone distributes an authorized generic celecoxib that should work the same as the brand name.
One reader wrote, “Generic celecoxib had no effect on my pain. When I started the generic from Greenstone, I got the same pain relief as from Celebrex.”
To learn more about authorized generics and how to use generic drugs wisely, you may wish to read our online resource, “eGuide to Saving Money on Medicines.” It may be accessed through www.PeoplesPharmacy.com.
Q: I never suffered before from restless legs syndrome, although it makes my daughter miserable. Last year, though, I had two episodes of RLS about a month apart. It took me a while to connect the dots, but eventually I recalled I had taken Benadryl both times right before bed to relieve hay fever symptoms. I haven’t touched the stuff since.
A: According to the National Institute of Neurological Disorders and Stroke, diphenhydramine (the antihistamine in Benadryl and “PM” pain relievers) may aggravate RLS symptoms. Many other medications also can trigger these uncomfortable sensations. Antidepressants, antipsychotics and anticonvulsants can intensify this condition. Readers report that stopping some medicines, like aripiprazole (Abilify) or tramadol, also can initiate symptoms. People describe RLS as a creepy-crawly feeling that is relieved only by moving the legs. It can be quite unbearable.
Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.
Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.